Winter Storm, Fayette
- When
- December 9, 2:00 AM EST to 4:00 AM EST
- Where
- Fayette forecast zone
- Reported by
- LAW ENFORCEMENT
Snow, sleet, and freezing rain began around sunset on the 8th. The mixture became mainly freezing rain, before ending as snow during the predawn hours on the 9th.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Snow, sleet, and freezing rain began around sunset on the 8th. The mixture became mainly freezing rain, before ending as snow during the predawn hours on the 9th. A quarter inch of ice from the freezing rain was widespread. Trees fell down along Route 20 in Nicholas County from the ice. Power outages occurred around Ansted of Fayette County. In addition to the ice, 1 to 4 inches of snow fell in Nicholas and Randolph Counties. In Pocahontas County, the precipitation remained mostly snow. The snow began around 1700E to 1800E on the 8th. Snow accumulations of 4 to 6 inches were measured in Pocahontas County, before diminishing during the predawn hours of the 9th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Dec 9, 12:45 AM EST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 1245 AM EST FRI DEC 9 2005 .AVIATION... STRONG STORM SYSTEM LIFTING FURTHER TO THE WEST THAN PREVIOUS EXPECTED AND STRONG DRY SLOT IS PUSHING ACROSS CWA AT THIS TIME. THIS WILL BRING A RAPID END TO PRECIPITATION FROM WEST TO EAST THIS MORNING. GENERALLY IN AREAS WHERE THE PRECIPITATION IS FALLING...MVFR CONDITIONS EXIST AND ARE EXPECTED TO CONTINUE. PRECIPITATION TYPE WILL REMAIN LIQUID WEST OF THE MOUNTAINS AS THE COLD AIR IS LAGGING BUT SNOW IS FALLING AT EKN AND EXPECTED TO REMAIN DOMINANT PRECIP TYPE THERE. ALL PRECIPITATION SHOULD EXIT TAF SITES BY 12Z BUT AS WINDS TURN MORE NORTHWESTERLY...UPSLOPE SNOW WILL DEVELOP IN MOUNTAINS AND KEEP MVFR CONDITIONS THERE...WITH POSSIBLE IFR VISIBILITIES IN SNOW SHOWERS. OUTSIDE OF THE MOUNTAINS CONDITIONS SHOULD REMAIN HIGH MVFR THROUGH ABOUT 20Z AND THEN LIFT TO VFR WHILE THE WESTERN SITES COULD SEE VFR AS EARLY AS 16Z. && .PREVIOUS DISCUSSION... (ISSUED 1203 AM EST FRI DEC 9 2005) SHORT TERM (REST OF TONIGHT)... WARM WEDGE STILL IN PLACE FOR THE MOST PART. THE VERY COLD AIR IS STILL WELL WEST OF CWA. MOST OBS INDICATING TEMPERATURES ABOVE FREEZING AND BACK EDGE OF MAIN PRECIP ALONG OHIO RIVER ATTM. THIS AREA IS MOVING QUICKLY NORTH AND EAST. I HAVE CANCELLED THE WINTER WEATHER ADVISORY AND MOST OF THE SNOW ADVISORY FOR THOSE REASONS. MARGINAL COLD AIR WILL WORK ITS WAY INTO CWA BY DAWN AND COULD SEE A BRIEF CHANGE OVER BEFORE IT IS ALL SAID AND DONE. KEEPING ORIGINAL WARNING UP FOR THE MOUNTAIN COUNTIES IN WEST VIRGINIA AS THESE COUNTIES WILL BE IN THE PRECIP LONGER AND SOME AREAS ARE ALREADY REPORTING SNOW. DID WARM TEMPS A TAD AS PER OBSERVATIONS AND DID KEEP THE COOLING TREND TOWARDS DAWN AND FRIDAY. ADJUSTED POPS AS PER RADAR AND OBS AND ENDING PRECIP SOONER FROM WEST TO EAST. PREVIOUS DISCUSSION... (ISSUED 645 PM EST THU DEC 8 2005) AVIATION... LOW TRACKING THROUGH OHIO...THIS IS CREATING A MIX BAG OF PRECIPITATION AND CEILINGS. MOST TAF SITES MVFR TO IFR...WITH EKN COMING IN AT LIFR CEILINGS ATTM. THIS WILL CONTINUE FROM HTS-CRW-BKW LINE THROUGH 04Z WITH BACK EDGE OF MAIN PRECIPITATION IN FZRA AND SN IN CENTRAL KY ATTM. PKB-CKB-EKN LINE WILL SEE MAINLY SNOW THROUGH 10Z TAPERING TO SNOW SHOWERS AND FLURRIES. WINDS MAINLY OUT OF THE ESE ATTM WITH GUSTS TO 20KTS. FRONTAL PASSAGE EXPECTED TOWARDS 12Z WITH WINDS SWITCHING TO THE WNW 10-15 KTS. LOW LIFTS OUT ON FRIDAY WITH MVFR CEILINGS LIFTING TO VFR BETWEEN 19Z-23Z. PREVIOUS DISCUSSION... (ISSUED 415 PM EST THU DEC 8 2005) LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)... LONG WAVE TROUGH SETTLES INTO THE EASTERN HALF OF THE NATION SATURDAY NIGHT INTO SUNDAY AND REMAINS IN PLACE INTO TUESDAY. COLDER AIR BECOMES ESTABLISHED IN THE NORTHWEST UPSLOPE FLOW BUT MOISTURE APPEARS TO BE SOMEWHAT LIMITED IN THIS CONTINENTAL POLAR AIR MASS...AND FORCING IS NOT FOCUSED VERY MUCH. THEREFORE TRIMMED POPS TO 40 OR LESS IN MOST CASES. HPC SOLUTIONS SHOWS HIGH PRESSURE AND ATTENDANT DRY WEATHER MOVING ACROSS DURING MID WEEK...FOLLOWED BY A NEW WEATHER SYSTEM WITH NORTHERN STREAM COMPONENT PASSING NORTH OF THE AREA WHILE SOUTHERN STREAM COMPONENT PASSES SOUTH. THIS IS WHY POPS ARE ONLY 20 TO 30 PERCENT DAY 6 NIGHT AND DAY 7. THE NUMBERS LOOKED REASONABLE FOR LOWS SATURDAY NIGHT WITH STRENGTHENING SOUTHWEST FLOW. NO MAJOR TEMPERATURE CHANGES NEEDED BEYOND THAT THOUGH DID EDGE HPC VALUES DOWN A NOTCH OR TWO IN THE COLD AIR EARLY NEXT WEEK. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...WINTER STORM WARNING FOR WVZ035>040-046-047 UNTIL 10 AM FRIDAY. OH...SNOW ADVISORY FOR OHZ066-067 UNTIL 7 AM FRIDAY. KY...NONE. VA...NONE. && AVIATION...HC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 434 AM EST THU DEC 8 2005 WVZ035>040-046-047-090945- RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS- RANDOLPH- 434 AM EST THU DEC 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WARNING HAS BEEN POSTED FOR LATE THIS AFTERNOON INTO FRIDAY MORNING. SNOW ACCUMULATION OF 3 TO 8 INCHES IS EXPECTED BY THE TIME THE WINTER STORM DIES DOWN FRIDAY MORNING. THE HIGHER SNOW TOTALS WILL BE SEEN ALONG THE HIGHER RIDGETOPS. IN RALEIGH AND FAYETTE COUNTIES...A PERIOD OF FREEZING RAIN IS FORECAST THIS EVENING. ONE TO TWO TENTHS OF AN INCH OF ICE ACCUMULATION IS POSSIBLE IN THIS AREA BEFORE PRECIPITATION CHANGES TO SNOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SNOW WILL LINGER INTO FRIDAY MORNING BEFORE TAPERING OFF TO SNOW SHOWERS BY LATE MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED LATER TODAY AND TONIGHT. OHZ066-067-075-076-083>085-WVZ008>011-016>020-028>032-090945- PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-JACKSON WV- WOOD-PLEASANTS-TYLER-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR- 434 AM EST THU DEC 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A SNOW ADVISORY HAS BEEN POSTED FOR TONIGHT. SNOW ACCUMULATION OF 2 TO 5 INCHES IS EXPECTED BY THE TIME THE WINTER STORM DIES DOWN LATE TONIGHT. SLEET AND RAIN IS EXPECTED TO MIX IN DURING THE INITIAL STAGES OF THE STORM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TONIGHT. KYZ101>103-105-OHZ086-087-WVZ005>007-013>015-026-027-090945- GREENUP-CARTER-BOYD-LAWRENCE KY-GALLIA-LAWRENCE OH-WAYNE-CABELL- MASON-LINCOLN-PUTNAM-KANAWHA-BOONE-CLAY- 434 AM EST THU DEC 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A WINTER WEATHER ADVISORY HAS BEEN POSTED FOR LATE TODAY AND TONIGHT. A MIXTURE OF RAIN...SLEET...AND SNOW IS FORECAST TO BEGIN BY LATE AFTERNOON. PRECIPITATION WILL THEN CHANGE TO ALL SNOW AROUND MIDNIGHT. A TOTAL OF 1 TO 3 INCHES OF SNOW ACCUMULATION IS EXPECTED BY THE TIME THE WINTER STORM DIES DOWN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED LATER TODAY AND TONIGHT. VAZ003-004-WVZ024-025-033-034-090945- DICKENSON-BUCHANAN-MINGO-LOGAN-MCDOWELL-WYOMING- 434 AM EST THU DEC 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
4 winter storm, 1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2005Every state in 2005This day in weather historyWarnings in West Virginia, December 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5481803, 5481804, 5481805, 5481806, 5481807.